MAUDE Adverse Event Report: COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH SHILEY; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH SHILEY; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that on (b)(6) 2019, a ciaglia blue rhino percutaneous tracheostomy introducer set with shiley was being used during a percutaneous tracheostomy procedure when the shiley internal cannula component would not inflate.The patient was reported to have influenza prior to the procedure, so the device was immediately discarded.The physician was then required to use another tube of a different brand to continue with the procedure.No adverse effects have been reported for this incident.The patient has not required any additional procedures.Additional information regarding patient, event, and device details has been requested but is not available at the time of this report.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
H6- additional method code: analysis of data provided by user/third party (4112).Investigation - evaluation: (b)(6) from (b)(6) informed cook on of an incident involving a ciaglia blue rhino percutaneous tracheostomy introducer set with shiley [rpn: c-ptis-100-a-hc-perc8] from lot number 9477632.On (b)(6) g2019, during a percutaneous tracheostomy procedure for a patient with influenza, the device was placed in the patient.Upon trying to inflate the inner cannula, inflation did not work.Another tube of another brand was used to complete the procedure.The patient died approximately seven days after the procedure.The exact cause of death is unknown.The physician reported that the patient had died from complications not related to the placement of the percutaneous tracheostomy.It was stated the product will not be returned because the device was thrown away.A review of the complaint history, device history record (dhr), instructions for use (ifu), quality control, and specifications of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.Evidence found suggests the device was manufactured to specifications.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history files found that the product is both safe and effective for its intended use.A review of the dhr for the reported complaint device lot (9477632) revealed no recorded non-conformances.A database search found this to be the only event associated with the reported complaint device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances, and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Additionally, a supplier investigation was conducted.The shiley 6 perc and 8 perc tracheostomy tubes are purchased from an approved vendor, (b)(6), that currently supplies these products directly to medical practitioners as well as to cook inc.The supplier reviewed the device history record and no discrepancies were found.The manufacturing process was reviewed found no potential risks.(b)(6) was unable to determine the cause of failure for this specific event.Cook also reviewed the product labeling.The product¿s instructions for use [ifu], ¿ciaglia blue rhino percutaneous tracheostomy introducer¿ [c_t_ptis_rev8], provides the following information to the user related to the reported failure mode: patient preparation: "following the tracheostomy tube manufacturer's instructions, test the balloon cuff and inflation system." instructions for use: "connect the tracheostomy tube to the ventilator, inflate the balloon cuff, and remove the endotracheal tube.Note: prior to complete removal of the endotracheal tube, test for adequate ventilation through tracheostomy tube.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, no product returned, and the results of the investigation, a definitive root cause was traced to component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding the patient, device, and event was received on 07jan2020 and 08jan2020.The patient was reported to have died seven days after the procedure on "approximately" (b)(6) 2019.However, the customer has confirmed that the patient death was not a result of the initial tracheostomy procedure and that no adverse effects occurred as a result of the original procedure.A cause of death is not available at this time.It was also reported that the device was not tested prior to use.The indication for placement was management of the airway/ventilation.The physician stated that the patient did not have ventilation problems.

Brand Name
CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH SHILEY
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8982896
Report Number1820334-2019-02264
Device Sequence Number3381114
Product Code JOH
UDI-Device Identifier00827002124035
UDI-Public(01)00827002124035(17)220213(10)9477632
Combination Product (Y/N)N
Initial Reporter CountryGT
PMA/510(K) Number
K133597
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2022
Device Model NumberN/A
Device Catalogue NumberC-PTIS-100-A-HC-PERC8
Device Lot Number9477632
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/26/2019
Supplement Date Received by Manufacturer01/07/2020
03/20/2020
Initial Report FDA Received Date09/10/2019
Supplement Report FDA Received Date02/03/2020
03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1